Statistical QoS routing for IEEE 802.11 multihop ad hoc networks

Atef Abdrabou, Weihua Zhuang

Research output: Contribution to journalArticlepeer-review

70 Citations (Scopus)


In this paper, we propose a model-based quality-of-service (QoS) routing scheme for IEEE 802.11 ad hoc networks. Unlike most of QoS routing schemes in the literature, the proposed scheme provides stochastic end-to-end delay guarantees, instead of average delay guarantees, to delay-sensitive bursty traffic sources. Via a cross-layer design approach, the scheme selects the routes based on a geographical on-demand ad hoc routing protocol and checks the availability of network resources by using traffic source and link-layer channel modeling, taking into consideration the IEEE 802.11 characteristics and node interactions. Our scheme extends the well developed effective bandwidth theory and its dual effective capacity concept to multihop IEEE 802.11 ad hoc networks. Extensive computer simulations demonstrate that the proposed scheme is effective in satisfying the end-to-end delay bound to a probabilistic limit.

Original languageEnglish
Article number4801506
Pages (from-to)1542-1552
Number of pages11
JournalIEEE Transactions on Wireless Communications
Issue number3
Publication statusPublished - Mar 2009
Externally publishedYes


  • Ad hoc network
  • Call admission control
  • End-to-end delay
  • IEEE 802.11 MAC
  • Resource allocation
  • Routing

ASJC Scopus subject areas

  • Computer Science Applications
  • Electrical and Electronic Engineering
  • Applied Mathematics


Dive into the research topics of 'Statistical QoS routing for IEEE 802.11 multihop ad hoc networks'. Together they form a unique fingerprint.

Cite this